Concerns around sodium valproate
Research has shown that sodium valproate can cause serious problems in a developing baby. Of babies whose mothers take sodium valproate during pregnancy, up to 1 in 10 (10%) are at risk of having a birth defect, and up to 4 in 10 children (up to 40%) have problems with development and learning as they grow.
Therefore the Medicines and Healthcare Products Regulatory Agency (MHRA) state that sodium valproate must not be prescribed to girls or women who are pregnant, or who may become pregnant in the future, unless they are on a pregnancy prevention programme and other anti-epileptic drugs (AEDs) do not work to control seizures, or if they cause unbearable side effects,
There are various different forms of sodium valproate available, including Convulex, Epilim, Episenta and Epival. It may also be called 'valproate' or 'valproic acid'.
Women and girls taking sodium valproate need to use an effective method of contraception to avoid an unplanned pregnancy. As some anti-epileptic drugs can affect how well some contraceptive methods work, it is important to use the most effective methods for your situation, and ask your specialist or family planning advisor for advice if necessary.
Planning a baby or already pregnant?
Women and girls with epilepsy need to talk to their specialist about their drug treatment:
- before they become pregnant and before they stop taking their contraception, or
- as soon as possible if they are already pregnant.
This preconception counselling is essential when taking any anti-epileptic drugs, but especially so for sodium valproate.
If you are taking sodium valproate
Do not stop taking sodium valproate, or any other AEDs, unless your specialist has advised you to, but talk to your specialist as soon as possible about the best options for you.
If you suddenly stop taking your AEDs, it could cause your seizures to increase, or to become more severe. Seizures could cause more harm for you and your unborn baby than any risks associated with the drugs themselves.
It is important to recognise that sodium valproate is an effective treatment for epilepsy, and that for some girls and women, it might be the only drug that controls their seizures. However, for others there may be alternative AEDs that can be prescribed.
How sodium valproate can affect a developing baby
- ‘minor malformations’ (such as small fingers and toes) and
- ‘major malformations’ (such as spina bifida or a cleft palate, which may need surgery to correct them)
These risks may apply to other AEDs but appear to be higher for sodium valproate than for other AEDs.
Development and learning problems
When sodium valproate is taken during pregnancy, it may also affect the child's development and learning after they are born and as they grow up (sometimes known as ‘fetal anti-convulsant syndrome’. These problems can include:
- delayed walking and talking
- poor speech and language skills
- memory problems
- lower intelligence than other children of the same age
Children exposed to sodium valproate in the womb are also more likely to have an autism spectrum disorder.
All the above risks are higher for sodium valproate than for other AEDs.
What do the risks mean for me?
Most women with epilepsy have over a 90% chance of having a healthy baby. Although statistics are helpful, individual risks for you and your baby will depend on many factors, including the type of epilepsy you have, the AED and dose you take and any other medical conditions you have.
Your specialist can discuss any specific risks with you, to help you decide what is best for you. The MHRA has more information about sodium valproate. Your GP, specialist or pharmacist may also give you information from the MHRA about sodium valproate, and the leaflet that comes with your medication also has important information.
Do you have concerns around sodium valproate?
Following media coverage of the public hearing into the risks associated with the epilepsy drug sodium valproate during pregnancy, we have received a lot of calls and enquiries from people who are concerned that their children may have been affected by the drug.
If you are concerned that your child or children may have physical or neurodevelopmental problems caused by exposure to sodium valproate in the uterus, please contact your GP or doctor to discuss the issues.
With your GP you will be able to look at the medications you were prescribed during pregnancy and the dose you were taking. This will help you to understand whether this could have affected your children.
There is no simple test that can confirm a diagnosis of fetal valproate syndrome and symptoms can vary significantly from baby to baby. Instead a diagnosis may be reached by eliminating other possible causes. This could include genetic testing.
Your GP will be able to signpost you to your local learning disability team who will be able to identify the right support for your child. If your son or daughter has now reached adulthood, your GP will be able to signpost you to the right support.
I feel guilty that my epilepsy medication may have caused my child's disabilities
Sodium valproate was first licensed for use in the UK in 1974. Its success in controlling seizures led it to be widely prescribed at a time when there were very few treatment options for people with epilepsy. It was another 20 years before more drugs became available, offering greater choice of medications with fewer side effects.
While in the 21st century there has been a push to empower women to be partners in their healthcare and to decide upon the best course of treatment in line with their doctor, this has not always been the case.
If you would like to discuss this further, please contact our Helpline team on 01494 601400 (Mon and Tues 9am-4pm and Wed 9am-7.30pm).
Should I stop taking sodium valproate?
For many people, sodium valproate is a good drug for controlling seizures and for some people it may be the only drug that will work. It is no longer recommended as a first choice of treatment for girls and women because of its potential risks during pregnancy. It should only be prescribed if benefits are deemed to outweigh the risks.
You should never stop taking your epilepsy medication without consulting your doctor or neurologist. Suddenly stopping medication could result in seizures.
If you are taking sodium valproate and discover that you are pregnant, consult your doctor straight away but do not stop taking the medication. In some circumstances, tonic clonic seizures can pose risk to both the mother and developing fetus.
Men and sodium valproate
There is no evidence to suggest that there is any associated risk for babies born to men who are taking sodium valproate. However, some research suggests sodium valproate may affect the amount of sperm a man produces and the motility of the sperm. You should never stop taking your medication but should discuss this issue with your GP or neurologist. A simple test can check quality and quantity of sperm.
Information produced April 2019